North Dakota, 2021

Hail and Damaging Wind in North Dakota, July 28, 2021

July 28, 2021 · NWS FGF · 2 events in 1 county or zone

5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms produced damaging wind gusts and hail up to 1.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 28, 1:38 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 28, 1:38 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
238 AM CDT Wed Jul 28 2021

.SHORT TERM...(Today through Thursday)
Issued at 200 AM CDT Wed Jul 28 2021

Several concerns/potential impacts for this short term period
beginning with early morning convection across southeastern North
Dakota and the southern Red River Valley. Later today, a severe
threat east and Heat Advisory criteria south are additional
concerns.

Early morning...strong H850 WAA and a LLJ resulting in scattered
TS activity across south central and southeastern ND. This
activity is under a very warm layer aloft, which should reduce
severe probability to a minimum as +14 C H700 temperatures will
likely require elevated cells to exceed 40K feet to produce large
hail. Activity will continue to develop further east and track
southeast as they develop, with threat ending around 13Z to 14Z as
they move east of Otter Tail county.

Heat Advisory threat...a juicy airmass is expected across
southeastern ND and west central MN as 70+ dew points persist
ahead of an incoming cold front. There are two factors impacting
potential heat advisory criteria across southeastern ND. The first
is impacts from early morning storm blowoff and how much that
reduces early morning heating. Secondly, by the time the
temperatures recover from a slow start, winds will begin to shift
to the NW behind the incoming front, bringing slightly drier air
into the area. For this reason and with coordination with WFO BIS
have elected to hold off on issuing an advisory and address in HWO
simply due to lack of confidence from the aforementioned factors.

Severe threat...the most impactful threat today will be severe
weather potential in the far east. An upper disturbance moving
across north central Manitoba is beginning to fire storms across
the MB lakes. The wave will continue to ride the upper ridge into
Lake of the Woods by mid-morning. By late morning, a rapidly
warming boundary layer will result in high MUCAPE values in
excess of 3000 to 4000 J/KG across northern MN Minnesota, as well
as 40 to 50 kts bulk shear. This activity will also be inhibited
early with the strong H700 temperatures, however the northeastern
portion of the CWA drops to nearly +10 to +11 C from eastern
Kittson County down through Park Rapids. With the impressive
morning CAPE and shear as well as slightly cooler mid-level
temperatures in the east and northeast, a few morning super cells
are likely across the far northeast by mid-morning. By early
afternoon, an MCS is expected to develop and dive into
northwestern WI, keeping the greatest severe threat east of the
forecast area, where significant wind damage is probable. SPC
slight risk area covers this with a slight risk for southern
Beltrami/Clearwater/Wadena/Hubbard/and eastern portions of
Mahnomen and Otter Tail counties...although I think a few hailers
could impact Lake of the Woods and northern Beltrami as well. A
nested NAM/HRRR blend reflects this thinking well and is used for
POP guidance. This solution could bring activity into Baudette by
10 AM. The front moves through by late afternoon with cooler,
drier air behind it, allowing for overnight lows in the 50s and
Thursday highs in the 80s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 200 AM CDT Wed Jul 28 2021

Thursday night and Friday...Northwesterly flow aloft continues, with
a shortwave moving from Ontario into northern MN during the period.
This will help push a surface trough axis into the area during the
day on Friday. Ensembles have been trending in a drier direction,
and with the upper forcing mostly to our northeast, kept the blended
solution of most POPs in the north and northeastern counties for
Friday. Some of the deterministic models such as the NAM hint at
another ridge riding shortwave just to our southwest over SD for
Friday. However, these runs seem to be an outlier in the ensemble,
so will keep our southern counties dry for the end of the week.

Saturday through Tuesday...North to northwesterly flow aloft
continues through the period. The shortwave on Friday will bring
some decent cold air advection for the weekend, knocking temps back
to more seasonal levels. Temps start to slowly come back up during
the early part of the work week as the upper trough over the Great
Lakes pulls further east and heights rise again over the Northern
Plains. Ensemble M and R climate show no strong signal for
precipitation, so no end to drought conditions in sight.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1124 PM CDT Tue Jul 27 2021

Maintained most consistency from the 00z set of TAFs. Still
uncertain whether any convective activity will affect any of the
TAF sites, so left it out for now. Did add some cumulus type SCT
decks at KBJI/KTVF by late morning and afternoon, in anticipation
of the afternoon storm potential mainly around KBJI. If this does
occur, it will likely be for a short window of time. Otherwise,
the main impact will still be the shifting wind directions and
gusty winds, mainly along and west of the Red River Valley. The
wind gusts should begin to decrease again Wednesday evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Speicher
LONG TERM...JR
AVIATION...Godon
Hazardous weather outlook, Jul 27, 10:49 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1149 PM CDT Tue Jul 27 2021

MNZ029-040-NDZ049-052-053-290500-
Wilkin-Grant-Ransom-Sargent-Richland-
1149 PM CDT Tue Jul 27 2021

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Tonight

Isolated strong storms are possible, however, the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms could still be ongoing Wednesday morning. Depending on how
fast these clear out, there could be more development Wednesday
afternoon. However, the probability for widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-014>016-024-
026>030-038-039-054-290500-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Western Walsh-
1149 PM CDT Tue Jul 27 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms could still be ongoing Wednesday morning. Depending on how
fast these clear out, there could be more development Wednesday
afternoon across the Bemidji to Park Rapids corridor, where
isolated strong to severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 28, 2:12 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
312 AM CDT Wed Jul 28 2021

NDZ039-049-053-280915-
Ransom ND-Richland ND-Cass ND-
312 AM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...
SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES UNTIL 415 AM CDT...

At 312 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 28 miles southwest of Fargo, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leonard around 320 AM CDT.
  Barrie around 330 AM CDT.
  Davenport around 335 AM CDT.
  Kindred around 340 AM CDT.
  Walcott around 350 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4658 9737 4672 9740 4671 9679 4663 9679
      4659 9676 4644 9672
TIME...MOT...LOC 0812Z 278DEG 26KT 4663 9731

JR

The radar

The Fargo/Grand Forks radar (KMVX), 123 km away, was scanning. The volume nearest the first event began at 08:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Richland

When
July 28, 2:40 AM CST
Where
Richland County, Colfax
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.470, -96.870

Report of large branches snapped as well as dead trees blown down.

Hail, Richland

When
July 28, 2:50 AM CST
Where
Richland County, 3.17 mi WNW of Colfax
Measured
1 in hail
Reported by
Public
Coordinates
46.490, -96.930

Large, wind driven hail damaged fields across portions of western and central Colfax Township before 4 AM CDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975928, 975929.